Previous issue ·  Next issue ·  Most recent issue · All issues   
Home Overview Authors Editorial Contact Subscribe

Journal of Operator Theory

Volume 48, Issue 2, Fall 2002  pp. 315-354.

Solution of the singular quartic moment problem

Authors Raul E. Curto (1), and Lawrence A. Fialkow (2)
Author institution: (1) Department of Mathematics, The University of Iowa, Iowa City, Iowa 52242, USA
(2) Department of Mathematics and Computer Science, State University of New York, New Paltz, NY 12561, USA

Summary:  In this note we obtain a complete solution to the quartic problem in the case when the associated moment matrix $M(2)(\gamma )$ is singular. Each representing measure $\mu $ satisfies $\limfunc{card}\limfunc{supp}\mu \geq \limfunc{rank}M( 2) $, and we develop concrete necessary and sufficient conditions for the existence and uniqueness of representing measures, particularly \textit{minimal} ones. We show that $\limfunc{rank}% M( 2) $-atomic minimal representing measures exist in case the moment problem is subordinate to an ellipse or non-degenerate hyperbola. If the quartic moment problem is subordinate to a pair of intersecting lines, %minimal representing measures sometimes require more %than $\limfunc{rank}M( 2) $ atoms, and those problems subordinate to a general intersection of two conics may not have any representing measure at all. As an application, we describe %in detail the minimal quadrature rules of degree $4$ for arclength measure on a parabolic arc.

Contents    Full-Text PDF